New York, 2004

Damaging Wind in New York, August 28, 2004

August 28, 2004 · NWS ALY · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 28, 2:10 PM EST, 2 hours earlier.

Area forecast discussion, Aug 28, 2:10 PM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
310 PM EDT SAT AUG 28 2004

.SHORT TERM (TONIGHT THROUGH SUNDAY)...

CONVECTION HAS BEEN SLOW TO INITIATE ACROSS THE CWA THIS AFTERNOON.
MODIFIED MORNING ALB SOUNDING TO CURRENT READING OF 85/72 YIELDS
CAPE AROUND 2500 J/KG. PLENTY OF INSTABILITY AROUND TO FUEL
THUNDERSTORM DEVELOPMENT...BUT LACKING FOCUSING MECHANISM. STILL
EXPECT SOME THUNDERSTORM ACTIVITY TO GET GOING THIS AFTERNOON...
FOCUSING OVER HIGHER TERRAIN...AND DIFFERENTIAL HEATING BOUNDARIES.
GIVEN HIGH AVAILABLE CAPES...A PULSE-TYPE SEVERE STORM IS POSSIBLE.
THUNDERSTORM ACTIVITY WILL WANE THIS EVENING WITH LOSS OF DAYTIME
HEATING.

ATTENTION THEN TURNS TO FRONT AND WAVE MOVING ALONG THE FRONT THAT
WILL EVENTUALLY CLEAR THE CWA BY TUESDAY. TONIGHT AND SUNDAY FRONT
WILL BE NORTH OF THE REGION WITH WEAK WAVES TRAVERSING THE FRONT.
DESPITE GFS EVIDENCE OF SOME CONVECTIVE FEEDBACK...MODELS IN
REASONABLY GOOD AGREEMENT ON FOCUSING BULK OF ACTIVITY ACROSS THE
NORTHERN CWA...AND LEAVING FAR SOUTH WITH LOW/NO POPS. PLAN ON
LIKELY POPS TONIGHT NORTH...SCALING TO LOW CHANCE SOUTH...THEN
CATEGORICAL POPS FAR NORTH SUNDAY...AGAIN SCALING TO LOW CHANCE
SOUTH.

SEVERE POTENTIAL EXISTS ON SUNDAY...MAINLY ACROSS NORTHERN
CWA...WHERE ETA DEPICTS CAPES IN 2000-2500 J/KG RANGE. 0-6KM SHEAR
AROUND 30 KNOTS MARGINALLY SUPPORTIVE OF SEVERE ACROSS NORTHERN
CWA...BUT 850MB WINDS AROUND 35 KNOTS ENHANCE SEVERE THREAT.

&&

.LONG TERM (SUNDAY NIGHT THROUGH SATURDAY)...

GFS AND ETA IN REASONABLY GOOD AGREEMENT ON PUSHING FRONT ACROSS THE
CWA ON MONDAY...AND FINALLY EAST OF THE REGION BY TUESDAY MORNING.
GFS SUGGESTS THAT INTERACTION WITH TROPICAL STORM GASTON...EXITING
THE VIRGINIA CAPES TUESDAY MORNING...WILL SLOW THE PROGRESS OF THE
FRONT SLIGHTLY ON TUESDAY. PLAN TO CLEAR THE FRONT THROUGH THE CWA
BY TUESDAY MOST OF THE CWA...BUT WILL LINGER A SLIGHT CHANCE ON
TUESDAY FOR EASTERN AREAS.

WITH SURFACE HIGH PRESSURE IN CONTROL OF CWA THROUGH THE REMAINDER
OF THE EXTENDED...PLAN ON A DRY FORECAST.

&&

.AVIATION...HUMID AIR MASS OVER THE REGION. HAZE WILL FREQUENTLY
REDUCE VISIBILITY TO MVFR THIS AFTERNOON. MVFR TO IFR CONDITIONS IN
SCATTERED SHOWERS AND THUNDERSTORMS....WHICH WILL BECOME MORE
WIDESPREAD STARTING LATE THIS AFTERNOON. WIDESPREAD MVFR TO IFR DUE
TO LOW VISIBILITY OVERNIGHT IN MIST AND FOG. MORE SHOWERS AND
THUNDERSTORMS IN STORE FOR SUNDAY.
&&

.HYDROLOGY...
DRY WEATHER THIS PAST WEEK HAS ENABLED THE GROUND TO DRY OUT.
ISOLATED HEAVY RAIN FROM SLOW MOVING OR TRAINING THUNDERSTORMS
IS LIKELY TO CAUSE FLOODING ON ROADS AND PARKING AREAS BUT THE
GROUND SHOULD SOAK UP ENOUGH SO STREAMS AND RIVERS WILL STAY WITHIN
THEIR BANKS. GFS AND ETA IN REASONABLY GOOD AGREEMENT ON FOCUSING
AXIS OF HEAVIEST PRECIP ACROSS FAR WESTERN AND NORTHERN CWA WITH
FRONTAL ACTIVITY. BOTH MODELS PRINTING OUT AROUND 1.50-2.00 INCHES
FOR THIS AREA...WITH LESSER AMOUNTS TO THE SOUTH AND EAST. WITH DRY
CONDITIONS RECENTLY...RIVERS SHOULD BE ABLE TO HANDLE THIS PRECIP.
&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...NONE.
VT...NONE.
&&

SHORT TERM/LONG TERM...OKEEFE
AVIATION/HYDROLOGY...KILPATRICK
Hazardous weather outlook, Aug 28, 3:18 AM EST, 12 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
418 AM EDT SAT AUG 28 2004

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-291100-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN
NEW ENGLAND.

.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 28, 3:57 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
457 PM EDT SAT AUG 28 2004

NYZ039-040-282130-

...A STRONG THUNDERSTORM IN MONTGOMERY AND FULTON COUNTIES...

AT 454 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING 40 MPH WIND GUSTS...FREQUENT CLOUD
TO GROUND LIGHTNING AND TORRENTIAL RAIN. THIS STORM WAS LOCATED NEAR
FONDA...AND MOVING EAST AT 15 MPH.

THE THUNDERSTORM WILL BE...
IN FONDA BY 505 PM EDT
6 MILES SOUTH OF JOHNSTOWN BY 510 PM EDT
TRIBES HILL BY 515 PM EDT
FORT JOHNSON BY 525 PM EDT
AMSTERDAM...HAGAMAN AND 8 MILES SOUTH OF BROADALBIN BY 530 PM EDT

The radar

The Albany radar (KENX), 54 km away, was scanning. The volume nearest the first event began at 21:12 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fulton

When
August 28, 4:10 PM EST
Where
Fulton County, Johnstown
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
43.017, -74.383

Trees reported down throughout city. Power lines down along Route 30A and North Perry Street caused police to shut down portions of those roads for a brief time, and also caused several hundred households to lose power.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418517.